Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 69, NWS Amarillo, TX

June 2, 2004Dallam County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 2, 2004, 6:28 PM CDT for Dallam County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2004, 6:28 PM CDT (23:28 UTC)
Expired
Jun 2, 2004, 7:30 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Dallam County, TX

The radar

The Amarillo radar (KAMA), 149 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2004-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2004-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 022328
SVRAMA
TXC111-030030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT WED JUN 2 2004

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DALLAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 730 PM CDT

* AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 14 MILES NORTHEAST OF WARE...OR ABOUT 14 MILES
  NORTH OF DALHART...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  WARE AND CONLEN

HAIL LARGER THAN THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM. TAKE
COVER IN A STURDY BUILDING AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3647 10299 3609 10299 3608 10218 3648 10220

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 2, 3:41 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
332 PM CDT WED JUN  2 2004

.DISCUSSION...
CONVECTION IS FINALLY BEGINNING TO DEVELOP IN THE PANHANDLES AS
SURFACE HEATING IS OVERCOMING THE MIDLEVEL WARM LAYER NEAR 700MB.
STRONG MID AND UPPER LEVEL INSTABILITY AND HELICITY SHOULD PROVIDE A
FAVORABLE ENVIRONMENT FOR SCATTERED SEVERE THUNDERSTORMS. CONVECTION
MAY DEVELOP INTO AN MCS OVERNIGHT AND MOVE SOUTHEAST AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA INCEASING THE AREAL
COVERAGE. CONTINUED SOUTHEASTERLY WINDS SHOULD INCREASE AND DEEPEN
THE MOIST LAYER TOMORROW...HOWEVER THE WARM LAYER MAY BE HARDER TO
OVERCOME SO COVERAGE COULD BE LESS. FRIDAY MAY SEE SOME DRYER AIR
MOVE INTO THE WESTERN PANHANDLES SHIFTING THE FOCUS OF THUNDERSTORM
ACTIVITY TO THE EASTERN PANHANDLES. MODELS HAVE BACKED OFF SLIGHTLY
ON THE PROGRESSION OF THE FRONT ON SATURDAY WITH PERHAPS A WIND
SHIFT OCCURING DURING THE AFTERNOON...BUT COLD AIR ADVECTION SHOULD
HOLD OFF TIL THE OVERNIGHT HOURS. ADDED SLIGHT CHC POPS TO THE
NORTHERN ZONES SUNDAY AS THE FRONT MOVES BACK NORTH AND SERVES AS A
LINE OF CONVERGENCE NEEDED TO INTIATE CONVECTION. MOISTURE SHOULD
CONTINUE ACROSS THE AREA THROUGH THE REMAINDER OF THE PERIOD BUT
WARM AIR ALOFT PREVENTS MENTIONING ANY POPS AT THIS TIME.

HENNIG

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     60  82  61  89 /  60  20  40  20
BEAVER       58  84  58  89 /  30  10  20  20
BOISE CITY   53  84  55  93 /  50  20  40  20
BORGER       61  83  61  92 /  50  10  30  20
BOYS RANCH   59  83  61  91 /  60  20  40  20
CANYON       60  83  62  90 /  60  20  40  20
CLARENDON    63  83  65  90 /  60  10  30  20
DALHART      56  85  58  91 /  50  20  40  20
GUYMON       56  84  57  91 /  40  10  30  20
HEREFORD     60  85  62  91 /  60  20  40  20
LIPSCOMB     59  85  60  88 /  40  10  20  20
PAMPA        61  82  61  90 /  60  10  30  20
SHAMROCK     63  84  65  88 /  60  10  30  20
WELLINGTON   65  84  67  88 /  70  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...TORNADO WATCH IN EFFECT TIL 03Z TXZ 01>20.
OK...TORNADO WATCH IN EFFECT TIL 03Z OKZ 01>03.

&&

10/11
Hazardous weather outlook, Jun 2, 1:00 PM CDT, 5 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT WED JUN 2 2004

OKZ001>003-TXZ001>020-031100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT WED JUN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE TEXAS
AND OKLAHOMA PANHANDLES. THE PRIMARY CONCERN WILL BE FOR DAMAGING
WINDS AND LARGE HAIL.

HOWEVER...THE VERTICAL WIND PROFILE IS EXPECTED TO STRENGTHEN THIS
AFTERNOON AND TONIGHT. A FEW SUPERCELL THUNDERSTORMS MAY FORM...
BRINGING THE POSSIBILITY OF TORNADOES...AS WELL AS THE POTENTIAL FOR
GOLF BALL SIZED HAIL OR LARGER.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THURSDAY NIGHT. THERE IS ALSO A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES ON FRIDAY. THE PRIMARY CONCERN FOR THURSDAY NIGHT AND
FRIDAY WILL BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS IS
LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER ACTIVATION IS POSSIBLE
AGAIN THURSDAY NIGHT AND FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 2, 4:39 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT WED JUN 2 2004

OKZ001-002-022230-
CIMARRON-TEXAS-
439 PM CDT WED JUN 2 2004

...STRONG THUNDERSTORMS TO AFFECT CIMARRON AND TEXAS COUNTIES OF THE
OKLAHOMA PANHANDLES...

A LINE OF THUNDERSTORMS WILL MOVE SOUTHEAST INTO CIMARRON AND TEXAS
COUNTIES THROUGH 530 PM. A PARTICULARLY STRONG STORM EMBEDDED IN
THIS LINE HAS THE POTENTIAL TO BE SEVERE AS IT MOVES INTO NORTHEAST
CIMARRON AND NORTHWEST TEXAS COUNTY BY 515 PM. LARGE HAIL AND
DAMAGING WINDS IS THE PRIMARY THREAT. RESIDENTS ACROSS THE OKLAHOMA
PANHANDLE SHOULD BE ALERT TO RAPIDLY DETERIORATING CONDITIONS AND
POSSIBLE SEVERE WEATHER THROUGH 530 PM.

DRILLETTE
Local storm report, Jun 2, 6:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BUFFALO LAKE            34.89N 102.13W
06/02/2004  1.00 INCH        RANDALL            TX   TRAINED SPOTTER

0445 PM     HAIL             8 S CANYON              34.87N 101.92W
06/02/2004  0.75 INCH        RANDALL            TX   TRAINED SPOTTER

0405 PM     HAIL             DAWN                    34.91N 102.20W
06/02/2004  1.75 INCH        DEAF SMITH         TX   AMATEUR RADIO

0500 PM     HAIL             3 E MIAMI               35.69N 100.59W
06/02/2004  1.75 INCH        ROBERTS            TX   TRAINED SPOTTER

0522 PM     HAIL             MIAMI                   35.69N 100.64W
06/02/2004  1.75 INCH        ROBERTS            TX   TRAINED SPOTTER

0511 PM     HAIL             1 S BUFFALO LAKE        34.87N 102.13W
06/02/2004  0.75 INCH        RANDALL            TX   TRAINED SPOTTER

0515 PM     HAIL             9 S CANYON              34.85N 101.92W
06/02/2004  0.75 INCH        RANDALL            TX   AMATEUR RADIO

0520 PM     HAIL             1 S BUFFALO LAKE        34.87N 102.13W
06/02/2004  1.00 INCH        RANDALL            TX   AMATEUR RADIO

0523 PM     HAIL             10 S CANYON             34.84N 101.92W
06/02/2004  1.00 INCH        RANDALL            TX   AMATEUR RADIO

0515 PM     HAIL             MIAMI                   35.69N 100.64W
06/02/2004  1.75 INCH        ROBERTS            TX   CO-OP OBSERVER

0531 PM     HAIL             3 N DAWN                34.95N 102.20W
06/02/2004  1.00 INCH        DEAF SMITH         TX   AMATEUR RADIO

0538 PM     HAIL             10 S CANYON             34.84N 101.92W
06/02/2004  0.88 INCH        RANDALL            TX   AMATEUR RADIO

0531 PM     HAIL             10 S CANYON             34.84N 101.92W
06/02/2004  1.25 INCH        RANDALL            TX   AMATEUR RADIO

0510 PM     HAIL             10 NE KEYES             36.91N 102.12W
06/02/2004  0.75 INCH        CIMARRON           OK   TRAINED SPOTTER

0535 PM     HAIL             2 S EVA                 36.77N 101.90W
06/02/2004  0.75 INCH        TEXAS              OK   TRAINED SPOTTER

0530 PM     HAIL             CACTUS                  36.04N 102.01W
06/02/2004  0.75 INCH        MOORE              TX   TRAINED SPOTTER

0545 PM     HAIL             4 W MOBEETIE            35.53N 100.51W
06/02/2004  1.25 INCH        WHEELER            TX   TRAINED SPOTTER

0554 PM     HAIL             10 S CANYON             34.84N 101.92W
06/02/2004  0.88 INCH        RANDALL            TX   AMATEUR RADIO

0604 PM     HAIL             1 W MOBEETIE            35.53N 100.46W
06/02/2004  0.88 INCH        WHEELER            TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 6:12 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
612 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             GRIGGS                  36.60N 102.12W
06/02/2004  1.75 INCH        CIMARRON           OK   TRAINED SPOTTER

&&

RD
Local storm report, Jun 2, 6:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED JUN 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             9 S CANYON              34.85N 101.92W
06/02/2004  2.75 INCH        RANDALL            TX   TRAINED SPOTTER

&&

RD

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:39 PM CDTSevere Thunderstorm WarningAMAOldham36 min
Jun 2, 4:06 PM CDTSevere Thunderstorm WarningAMARandall39 min
Jun 2, 4:16 PM CDTSevere Thunderstorm WarningAMAOldham44 min
Jun 2, 4:25 PM CDTSevere Thunderstorm WarningAMARoberts50 min
Jun 2, 4:58 PM CDTSevere Thunderstorm WarningAMAMoore62 min
Jun 2, 5:08 PM CDTSevere Thunderstorm WarningAMARandall52 min
Jun 2, 5:13 PM CDTSevere Thunderstorm WarningAMARoberts47 min
Jun 2, 5:22 PM CDTSevere Thunderstorm WarningAMADeaf Smith38 min
Jun 2, 5:40 PM CDTSevere Thunderstorm WarningAMAGray65 min
Jun 2, 5:45 PM CDTSevere Thunderstorm WarningAMAWheeler60 min
Jun 2, 6:02 PM CDTSevere Thunderstorm WarningAMAHutchinson73 min
Jun 2, 6:19 PM CDTSevere Thunderstorm WarningAMAHansford56 min
Jun 2, 6:22 PM CDTSevere Thunderstorm WarningAMASherman53 min
Jun 2, 6:34 PM CDTSevere Thunderstorm WarningAMACollingsworth56 min
Jun 2, 6:46 PM CDTSevere Thunderstorm WarningAMAWheeler44 min
Jun 2, 6:48 PM CDTSevere Thunderstorm WarningAMAHartley57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.